MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 10MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. 10MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71118228
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a humero intramedullary nail procedure, the motor of a 10.0mm sculptor fixed endcutting reamer stopped and reamer did not advance, reamer was removed and it was evidenced that its distal part was fractured, the broken piece was removed with tweezers.Surgery was resumed, after a non-significant delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, the device broke inside the patient during the procedure; however, the procedure was reportedly completed with a backup device without significant delay or patient injury.It was communicated that ¿the broken pieces were removed from the patient with tweezers¿ and ¿no damage caused to the patient¿.The root cause of the reported event could not be definitively concluded.The patient impact beyond the reported foreign body removal, use of a backup device to complete the procedure, and the 0-30 minute surgical delay could not be determined; however, no patient injury was alleged.No further medical assessment is warranted at this time.Should a product evaluation conclusion result in findings which are deemed clinically relevant, the clinical/medical task may be re-evaluated.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
10MM FIXED ENDCUTTING RMR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12453213
Report Number1020279-2021-06788
Device Sequence Number5360437
Product Code JDG
UDI-Device Identifier03596010436610
UDI-Public03596010436610
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71118228
Device Catalogue Number71118228
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer10/21/2021
Initial Report FDA Received Date09/10/2021
Supplement Report FDA Received Date10/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;